Alert archive / Kansas / Wind Chill Advisories in 2013

Wind Chill Advisory 2, NWS Goodland, KS

December 4, 20136 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this wind chill advisory at Dec 4, 2013, 2:38 PM CST for 6 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at Dec 4, 2013, 6:00 PM CST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Dec 4, 2013, 2:38 PM CST (20:38 UTC)
In effect from
Dec 4, 2013, 6:00 PM CST
Expired
Dec 5, 2013, 12:00 PM CST
In force
18 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 33 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2013-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2013-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
116 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
710 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KGLD 042038
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
138 PM MST WED DEC 4 2013

...FRIGID WIND CHILLS TONIGHT...

.AN ARCTIC AIR MASS IN PLACE OVER THE HIGH PLAINS WILL CAUSE LOW
TEMPERATURES TO DROP TO NEAR OR BELOW ZERO TONIGHT...NEAR RECORD
LOW TEMPERATURES. NORTH WINDS OF 20 TO 25 MPH WILL CAUSE WIND
CHILL VALUES TO DROP TO 15 TO 25 DEGREES BELOW ZERO OVERNIGHT
TONIGHT THROUGH THURSDAY MORNING.

COZ090>092-KSZ001>003-013-014-027-NEZ079>081-050445-
/O.NEW.KGLD.WC.Y.0002.131205T0000Z-131205T1800Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-SHERMAN-
THOMAS-WALLACE-DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...GOODLAND...
COLBY...SHARON SPRINGS...BENKELMAN...TRENTON...MCCOOK
138 PM MST WED DEC 4 2013 /238 PM CST WED DEC 4 2013/

...WIND CHILL ADVISORY IN EFFECT FROM 5 PM MST /6 PM CST/ THIS
AFTERNOON TO 11 AM MST /NOON CST/ THURSDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM 5 PM MST /6 PM CST/ THIS
AFTERNOON TO 11 AM MST /NOON CST/ THURSDAY.

* WIND CHILL...15 TO 25 BELOW ZERO.

* TIMING...LATE THIS EVENING THROUGH MID MORNING THURSDAY.

* IMPACTS...THOSE WHO MUST BE OUTSIDE SHOULD DRESS IN ADEQUATE
  CLOTHING AND MINIMIZE EXPOSURE. PETS ARE ALSO AFFECTED BY THE
  COLD. ENSURE PETS HAVE A WARM DRY SHELTER...AND ACCESS TO FOOD
  AND FRESH UNFROZEN WATER.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO CREATE DANGEROUS WIND CHILLS OF MINUS 15 TO MINUS
25 DEGREES FAHRENHEIT. FROST BITE CAN OCCUR IN LESS THAN
30 MINUTES...AND HYPOTHERMIA MAY OCCUR IF PRECAUTIONS ARE NOT
TAKEN.  MAKE SURE YOU WEAR A HAT AND GLOVES IF YOU VENTURE
OUTDOORS.

&&

$$

JJM
3 follow-up statements
000 
WWUS43 KGLD 050439
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
939 PM MST WED DEC 4 2013


COZ090>092-KSZ001>003-013-014-027-NEZ079>081-051245-
/O.CON.KGLD.WC.Y.0002.000000T0000Z-131205T1800Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-SHERMAN-
THOMAS-WALLACE-DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...GOODLAND...
COLBY...SHARON SPRINGS...BENKELMAN...TRENTON...MCCOOK
939 PM MST WED DEC 4 2013 /1039 PM CST WED DEC 4 2013/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST /NOON
CST/ THURSDAY...

* WIND CHILL...15 TO 25 BELOW ZERO.

* TIMING...LATE THIS EVENING THROUGH MID MORNING THURSDAY.

* IMPACTS...THOSE WHO MUST BE OUTSIDE SHOULD DRESS IN ADEQUATE 
  CLOTHING AND MINIMIZE EXPOSURE. PETS ARE ALSO AFFECTED BY THE 
  COLD. ENSURE PETS HAVE A WARM DRY SHELTER...AND ACCESS TO FOOD 
  AND FRESH UNFROZEN WATER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO CREATE DANGEROUS WIND CHILLS OF MINUS 15 TO MINUS
25 DEGREES FAHRENHEIT. FROST BITE CAN OCCUR IN LESS THAN
30 MINUTES...AND HYPOTHERMIA MAY OCCUR IF PRECAUTIONS ARE NOT
TAKEN.  MAKE SURE YOU WEAR A HAT AND GLOVES IF YOU VENTURE
OUTDOORS.

&&

$$
000 
WWUS43 KGLD 051356
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
656 AM MST THU DEC 5 2013

COZ090>092-KSZ001>003-013-014-027-NEZ079>081-051800-
/O.CON.KGLD.WC.Y.0002.000000T0000Z-131205T1800Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-SHERMAN-
THOMAS-WALLACE-DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...GOODLAND...
COLBY...SHARON SPRINGS...BENKELMAN...TRENTON...MCCOOK
656 AM MST THU DEC 5 2013 /756 AM CST THU DEC 5 2013/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST /NOON
CST/ THIS MORNING...

* WIND CHILL...15 TO 25 BELOW ZERO

* TIMING...THROUGH MID MORNING THURSDAY.

* IMPACTS...THOSE WHO MUST BE OUTSIDE SHOULD DRESS IN ADEQUATE 
  CLOTHING AND MINIMIZE EXPOSURE. PETS ARE ALSO AFFECTED BY THE 
  COLD. ENSURE PETS HAVE A WARM DRY SHELTER...AND ACCESS TO FOOD 
  AND FRESH UNFROZEN WATER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO CREATE DANGEROUS WIND CHILLS OF MINUS 15 TO MINUS
25 DEGREES FAHRENHEIT. FROST BITE CAN OCCUR IN LESS THAN
30 MINUTES...AND HYPOTHERMIA MAY OCCUR IF PRECAUTIONS ARE NOT
TAKEN.  MAKE SURE YOU WEAR A HAT AND GLOVES IF YOU VENTURE
OUTDOORS.

&&

$$
000 
WWUS43 KGLD 051804
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1104 AM MST THU DEC 5 2013

COZ090>092-KSZ001>003-013-014-027-NEZ079>081-051915-
/O.EXP.KGLD.WC.Y.0002.000000T0000Z-131205T1800Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-SHERMAN-
THOMAS-WALLACE-DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...GOODLAND...
COLBY...SHARON SPRINGS...BENKELMAN...TRENTON...MCCOOK
1104 AM MST THU DEC 5 2013 /1204 PM CST THU DEC 5 2013/

...WIND CHILL ADVISORY WILL EXPIRE AT 11 AM MST /NOON CST/ THIS
MORNING...

WIND CHILLS HAVE RISEN ABOVE 15 BELOW ZERO THIS MORNING SO WIND
CHILL ADVISORY WILL BE ALLOWED TO EXPIRE...BUT THE ARCTIC CHILL WILL
STICK AROUND THROUGH THE WEEKEND AND INTO NEXT WEEK.

$$

JJM

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind chill advisory went out at Dec 4, 11:48 AM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Dec 4, 11:48 AM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1048 AM MST WED DEC 4 2013

.SHORT TERM...(TODAY THROUGH FRIDAY NIGHT)
ISSUED AT 200 AM MST WED DEC 4 2013

WEATHER DISTURBANCE CURRENTLY PRODUCING LIGHT SNOW TO PARTS OF FAR
EASTERN COLORADO AND POINTS NORTH FORECAST TO SLIDE SOUTHEAST
ACROSS THE FORECAST AREA TODAY EXITING THE AREA FROM NORTHWEST TO
SOUTHEAST EARLY TONIGHT. THE REMAINDER OF THE FORECAST APPEARS TO
BE DRY AS MOISTURE BELOW 700MB IS RATHER WEAK. MID LEVEL MOISTURE
APPROACHES THE AREA FROM THE SOUTHWEST AND NORTHWEST THURSDAY
THROUGH EARLY THURSDAY NIGHT BUT ONLY AN INCREASE IN CLOUDINESS
EXPECTED. SHOULD SEE QUITE A BIT OF SUN FRIDAY AFTERNOON WITH
ANOTHER INCREASE IN MID AND HIGH CLOUDS FRIDAY NIGHT.

HIGH TEMPERATURES TODAY MID TEENS TO AROUND 20 IN FAR EASTERN
COLORADO WITH LOW TO MID 20S ELSEWHERE. ON THURSDAY SEVERAL
DEGREES COLDER WITH READINGS IN THE 10-15 RANGE IN FAR EASTERN
COLORADO AND MID TEENS TO AROUND 20 ELSEWHERE. FOR FRIDAY MID AND
UPPER TEENS EXPECTED. LOWS THROUGH THE PERIOD RATHER CHALLENGING
AND DEPEND ON A VARIETY OF THINGS INCLUDING WIND...CLOUD COVER AND
POSSIBILITY OF A BIT OF SNOW COVER. EITHER WAY ITS GONNA BE COLD
WITH READINGS BELOW ZERO IN FAR EASTERN COLORADO TONIGHT WITH ZERO
TO 10 ABOVE ELSEWHERE. FOR THURSDAY NIGHT GENERALLY A FEW DEGREES
EITHER SIDE OF ZERO. FRIDAY NIGHT A FEW DEGREES ABOVE ZERO.

WIND CHILL READINGS TONIGHT AS COLD AS 15-20 DEGREES BELOW ZERO
WEST OF A LINE FROM NEAR TRENTON NEBRASKA TO GOODLAND AND KIT
CARSON COLORADO. FOR THURSDAY NIGHT GENERALLY AROUND 10 BELOW
ZERO. MAY SEE SOME READINGS FLIRT WITH 15 BELOW ZERO IN PARTS OF
FAR EASTERN COLORADO. FOR FRIDAY NIGHT GENERALLY 10 TO 20 BELOW
ZERO...COLDEST ALONG AND WEST OF THE CO/KS BORDER. WILL BE
HIGHLITING THE POSSIBLE NEED FOR AN ADVISORY IN HWOGLD PRODUCT.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 1139 PM MST TUE DEC 3 2013

ARCTIC AIR WILL BE FIRMLY ENTRENCHED THROUGHOUT THE LONG TERM
PERIOD WITH TEMPERATURES MUCH BELOW NORMAL. BEST CHANCES FOR
PRECIPITATION WILL BE IN THE SATURDAY NIGHT AND SUNDAY PERIOD
WITH A SHORTWAVE TROUGH EJECTING ACROSS THE CENTRAL ROCKIES.
MODELS INDICATE 1 TO 3 INCHES OF LIGHT SNOW POSSIBLE...HIGHEST
AMOUNTS IN THE SOUTHWEST PORTION OF THE FORECAST AREA. THERE ARE
HINTS THAT TEMPERATURES WILL BEGIN TO MODERATE TOWARDS THE END OF
THE PERIOD AS THE UPPER FLOW BECOMES MORE ZONAL AND THE LARGE
TROUGH WHICH WAS RESPONSIBLE FOR THE ARCTIC OUTBREAK LIFTS OUT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1048 AM MST WED DEC 4 2013

MVFR TO IFR CONDITIONS EXPECTED WITHIN THE TAF PERIOD AT MCK AND
GLD. WINDS 20-25 KTS THIS AFTERNOON OUT OF THE NORTHWEST AT BOTH
SITES WILL DECREASE DRAMATICALLY THIS EVENING AND THROUGH THE REST OF
THE TAF PERIOD.

A LIGHT BUT VISIBILITY-REDUCING BAND OF SNOW IS APPROACHING
GLD...AND WHILE ITS APPEARANCE IS MEAGER ON RADAR AND
SATELLITE...OBS AT KITR INDICATED REDUCTION TO IFR CONDITIONS. FOR
THIS REASON HAVE A TEMPO FOR GLD FOR A QUICK BAND OF
SNOW...OTHERWISE VFR CONDITIONS THROUGH THE EARLY AFTERNOON WHEN
ANOTHER ROUND OF SNOWFALL IS EXPECTED TO IMPACT THE SITE. THIS
SECOND ROUND WILL BE RELATIVELY QUICK...ENDING LATE THIS EVENING.
VFR CONDITIONS THROUGH THE REST OF THE PERIOD AS CEILING HEIGHTS
RISE.

AT MCK SOME CLEARING ON SATELLITE AT THE 17Z HOUR...BUT ASOS
REPORTING AN MVFR CLOUD DECK STILL IN PLACE. REGARDLESS...SOME
CLEARING IS EXPECTED IN THE SHORT TERM BEFORE VFR CLOUD COVER
RETURNS. CONDITIONS WILL BE VFR FOR THE REST OF THE PERIOD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...024
AVIATION...JJM
Hazardous weather outlook, Dec 4, 3:15 AM CST, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
215 AM MST WED DEC 4 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
215 AM MST WED DEC 4 2013 /315 AM CST WED DEC 4 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

WIND CHILL READINGS TONIGHT WILL RANGE FROM 5 BELOW TO 20 BELOW
ZERO. THE COLDEST READINGS ARE EXPECTED GENERALLY WEST OF A LINE
FROM TRENTON NEBRASKA TO GOODLAND KANSAS AND KIT CARSON COLORADO.
A WIND CHILL ADVISORY MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIND CHILL READINGS THURSDAY NIGHT GENERALLY 10 TO 15 DEGREES
BELOW ZERO...COLDEST IN FAR EASTERN COLORADO. FOR FRIDAY NIGHT
THROUGH SATURDAY MORNING COLDEST WIND CHILL READINGS OF 15 TO 20
DEGREES BELOW ZERO EXPECTED GENERALLY ALONG AND WEST OF THE COLORADO
AND KANSAS BORDER. ADDITIONAL WIND CHILL ADVISORIES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Wind Chill Advisories in Kansas, 2013Wind Chill Advisories in Nebraska, 2013Wind Chill Advisories in Colorado, 2013Every wind chill advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.